PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of cmajCMAJ Information for AuthorsCMAJ Home Page
 
CMAJ. 2010 October 19; 182(15): 1647.
PMCID: PMC2952014

Cholesterol microembolization syndrome

The title of this paper1 is inaccurate and misleading because we cannot be certain that the patient had cholesterol embolism. Definitive diagnosis requires a positive biopsy. The circumstantial evidence for cholesterol embolism is tenuous in this case. A computed tomography (CT) scan showed small plaques in the patient’s aortic wall, but this finding is virtually ubiquitous in elderly men. Moreover, a similar study the previous year, when he had already been on warfarin for six months, was normal. Clinically significant cholesterol embolism generally arises from large ulcerated plaques. Leucocytoclastic vasculitis has been associated with warfarin therapy. We are told that vasculitis was excluded, but this statement is unjustified because vasculitis in this context can be excluded only by a negative biopsy of a skin lesion. I do not see the logic in the authors’ statement that recurrence of the skin lesions with phenindione confirmed the diagnosis of cholesterol microembolization syndrome. An accurate title of this paper would be: Purple toe syndrome: a complication of anticoagulant therapy.

Footnotes

For the full letter, go to: www.cmaj.ca/cgi/eletters/182/9/931#555990

REFERENCE

1. Varis J, Kuusnieeemi K, Järveläinen H. Cholesterol microembolization syndrome: a complication of anticoagulant therapy. CMAJ. 2010;182:931–3. [PMC free article] [PubMed]

Articles from CMAJ : Canadian Medical Association Journal are provided here courtesy of Canadian Medical Association